Ohio, 2017Hail and Damaging Winds in Ohio, April 27, 2017
April 27, 2017 · NWS PBZ · 5 events in 1 county or zone
A weak cold/occluded front was the trigger for isolated strong to severe storms in the evening of the 27th. While strong shear was present, instability was rather limited due to rather unimpressive dew points and lingering cloud cover, which supported a low risk for widespread severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold/occluded front was the trigger for isolated strong to severe storms in the evening of the 27th. While strong shear was present, instability was rather limited due to rather unimpressive dew points and lingering cloud cover, which supported a low risk for widespread severe. Damaging wind gusts and downed trees were the main impacts, but some small hail was also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 27, 1:39 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Apr 27, 1:39 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
239 PM EDT Thu Apr 27 2017
.SYNOPSIS...
Warm weather will be interrupted by evening showers and storms
with a weak front.
&&
.NEAR TERM /THROUGH TONIGHT/...
The weak cold/occluding front will progress rapidly eastward and
across the Upper Ohio Region this evening. Showers and storms are
expected to intensify/expand in coverage given the destabilizing boundary
layer, especially over areas east of a Dubois to Parkersburgh
line where peak heating will drive temperature toward the mid
80s.
Despite impressive deep layer shear, the area has been limited
to a "marginal" severe risk. This seems appropriate given
instability limitations imposed by sub 60 dewpoints and a plume
of warmer mid level air advecting along the advancing front.
The primary severe threat still looks to be from damaging wind
via short, but isolated bowing segments.
Passage of the front will herald diminished convection as the
evening progresses.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Dry weather returns Friday with high pressure. Any cooler air
behind today's front will be quickly ejected to the north as
strong warm air advection takes over.
Eastern ridge will try to build late Friday, but will be shunted
by a series of upper level waves which will ride over the top of
the rising heights. These wave will bring showers and storms
back to the area late Friday night and Saturday. Seeing
discrepancies in models solutions on Saturday with the position
and timing of the shortwaves. Have leaned toward a more
northern track, which complies with slowly rising 500mb heights
on Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A warm, but active pattern is figured for the remainder of the
weekend into early next week as a few shortwaves will cross in
continued moist southwest flow along the front. The associated
trough if forecast to lift out as a closed upper low digs over
the Great Lakes by Monday, pushing a fairly strong front across
the Upper Ohio. Given projections of system strength, the
amount of moisture, and a possibly negative tilt to the upper
trough, strong storms appear possible. Behind this system,
quieter weather and seasonable temperatures are expected into
the middle of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions will continue, interrupted only briefly showers
and scattered thunderstorms along a cold front. Temporary
vis/cig restrictions to MVFR and possibly high IFR with the
boundary, generally from 19z to 00z. Any stronger thunderstorm
could also generate strong wind gusts.
Expect VFR conditions to be restored in the wake of the front
along with winds shifting from southerly to westerly rather
abruptly. Tonight, west-northwest flow cloud bring in some MVFR
stratocu, but this looks most favorable for the far northern
ports of DUJ/FKL.
.Outlook...
Occasional restrictions are possible this weekend along a
stalled frontal boundary. Better restriction chances arrive with
a strong cold front Sunday night into Monday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
15
Hazardous weather outlook, Apr 27, 3:19 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Thu Apr 27 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Thu Apr 27 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts and large hail are the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 27, 4:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT THU APR 27 2017
OHZ039-040-049-050-058-059-272145-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-
502 PM EDT THU APR 27 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...
At 501 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 55 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Cadiz... Freeport...
Antrim... Hopedale...
Scio... Jewett...
Amsterdam... Holloway...
Bloomingdale... Unionport...
Tippecanoe... Piedmont...
This includes Interstate 70 in Ohio between mile markers 193 and
198.
LAT...LON 4001 8130 4014 8147 4058 8099 4040 8074
TIME...MOT...LOC 2101Z 223DEG 49KT 4014 8132
07
Thunderstorm Wind, Jefferson
- When
- April 27, 4:40 PM EST
- Where
- Jefferson County, Bergholz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.520, -80.880
Local 911 reported a large tree down blocking State Route 164.
Hail, Jefferson
- When
- April 27, 6:47 PM EST
- Where
- Jefferson County, Smithfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -80.780
Thunderstorm Wind, Jefferson
- When
- April 27, 7:00 PM EST
- Where
- Jefferson County, 0.69 mi S of New Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.290, -80.680
Local 911 reported numerous trees down in Wells Township.
Thunderstorm Wind, Jefferson
- When
- April 27, 7:00 PM EST
- Where
- Jefferson County, 1.58 mi W of Steubenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.370, -80.650
Local 911 reported numerous trees down across the Steubenville area.
Hail, Jefferson
- When
- April 27, 7:02 PM EST
- Where
- Jefferson County, 0.53 mi E of Mingo Jct
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -80.610
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, April 27, 2017$339,000 · EF2 · 5 events
- Tornadoes in Alabama, April 27, 20173 injured · EF1 · 5 events
- Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 201710 events
- High Wind and Heavy Rain in Hawaii, April 27 to 30, 201751 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, April 27, 2017$7,000 · 1 in hail · 8 events
- Winter Storm and Winter Weather in South Dakota, April 27 to 28, 20174 events
- High Wind and Winter Weather in New Mexico, April 27, 201757 kt wind · 3 events
- Winter Storm in Montana, April 27 to 28, 20173 events
- High Wind in Texas, April 27, 201761 kt wind · 3 events
- Hail and Damaging Wind in Georgia, April 27 to 29, 201755 kt wind · 3 events
- Tornado and Hail in Kansas, April 27, 2017EF0 · 3 events
- High Wind in California, April 27, 201770 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695900, 695898, 695901, 695902, 695899.